[divider line_type="Small Line" custom_height="10"] Back to Related Health Issues

The Causes and Treatment of Hypoglycaemia

The simplistic explanation is that hypoglycaemia is caused by too much insulin hence the statement that hypoglycaemia is not caused by diabetes itself but by the treatment of it. The other way of looking at this is that there is not enough food for the exercise taken so there is too much insulin present.

Information leaflets often describe the causes of hypoglycaemia as follows:

  • Missing or postponing a meal or eating less than the correct amount of carbohydrate.
  • Taking more exercise than usual
  • Injecting the wrong dose of insulin
  • Emotional upset or stress
  • Alcohol consumption
  • No apparent reason

From a patient/family carer perspective this may seem like an underestimate of the complexities of hypoglycaemia in everyday life. Many leaflets for patients list these causes of hypos in a way that seems to place responsibility and blame on the patient and/or the family carer. All too often this can add to their feelings of guilt and failure for ‘not having managed their diabetes properly’! This is especially the case for parents of children with diabetes.

Treatment of hypoglycaemia

  • Hypoglycaemia in its early stages [mild hypo] is treated with a sugary drink or sugary food. This should then be followed with some longer-acting carbohydrate [eg a sandwich] to prevent another hypo.
  • If the hypo is not treated at this stage then there may be confusion, behavioural changes, helplessness and an inability to function properly occurs [moderate hypo].
  • If not treated at this stage with glucose, GlucoGel or Hypo-Fit then coma occurs and this may or may not be accompanied by seizures [severe hypo]. Severe hypos need treating with glucagon or intravenous glucose and this may mean admission to hospital.

Note: Both GlucoGel and Hypo-Fit can be squeezed into the mouth around the cheeks and gums. They MUST NOT be given if the person is unconscious or unable to swallow because they could choke. They are both available on a doctor’s prescription in the UK.

Some Golden Rules:

  • Always have some form of quickly absorbed glucose with you.
  • Never drive while hypo. If warning signs come on while driving, always stop the car and get into the passenger seat so that you are not seen to be in control of a car while hypoglycaemic.
  • When driving always keep glucose or sweets in an accessible place – the glove compartment is not very accessible.
  • If it is difficult to make the person eat or drink, then GlucoGel can be used, which is easier than the more old-fashioned method of rubbing jam around the cheeks and gums!
  • People with diabetes are renowned for denying that they are hypo when they actually are. If you are suspicious that they are hypo, always treat with sugary food or drink.
  • If you are a family carer and are unable to treat an unconscious hypo, call emergency services or your GP.
  • If the hypo is accompanied by vomiting, drowsiness and difficulty breathing, then a doctor is needed and admittance to hospital.